Questions About Neurontin
[FONT=”Comic Sans MS”][/FONT] Hi Kyliz and Anyone Else out there. I’m a first-time poster, and not at all computer literate, so hope you’ll all bear with me as I find my way. :confused:
I’ve had GBS exactly 3 years now. One day I was perfectly fine, and before I knew it, GBS had completely destroyed my life as I knew it, and for no apparent reason!
[COLOR=”Red”]Beginning:[/COLOR] I had a cold the day my husband and I left for a vacation in Cancun, and while in Mexico, had diarrhea from the food/water. I felt lousy while on vaca, and after returning home, I thought for a brief time I was getting better. The next week back at work, I began to notice numbness and tingling in both of my hands – weird. The next day the sensations were more pronounced, and continued to get stronger as each day passed. By Fri., I knew I had to get to the Dr. because I was having symptoms that made no sense. The Dr. had no clue – I spent Sat. & Sun. in bed, no energy, weird sensations everywhere…Monday came and I was in so much pain – in my back. At this point, my Dr. had my husband take me to the ER immediately. By the time we got there, I could no longer walk on my own. So my journey began.
GBS is so rare…it requires a lot of research, and as everyone in these Discussion Boards says, it’s different for each of us. I was lucky that I never had to go on a vent, but I was paralyzed almost everywhere else – my legs, feet, arms, hands…and even muscles in my mouth and eyes were affected.
[COLOR=”Blue”]Middle:[/COLOR] I spent 4 months in hospitals/rehab hospitals/nursing homes (I was only 50!)…and when my husband brought me home, I did not have the use of my legs at all, and was wheelchair-bound. During the first weeks of my illness, I had several IVIG treatments, and plasmapheresis once. My pain was intense during the first 2 yrs.; I was on Dilaudid (a narcotic) w/a Phenegran “chaser” to coat the stomach, and Duragesic Transderm Patch (a.k.a. Fentanyl – a less potent narcotic). Eventually I was able to tolerate the pain with just the Duragesic patch and Neurontin. Neurontin made me extremely drowsy at first…so I couldn’t use it in higher dosages for the pain, ’cause it made me comatose and I wasn’t able to participate in physical and occupational therapy.
[COLOR=”Red”]Ending:[/COLOR] But this is a disease with far more happy endings than bad ones, and I am delighted to say that I can now function (almost) normally in many respects -I can walk without a walker or cane, speak clearly, my vision is back, I can do light shopping, most household tasks, and even drive short distances. And my pain is manageable now with only 600 mg of Neurontin daily, and nothing else. My main problem now is residual fatigue – it’s a big issue for me, even after 3 years. But considering where I started, and where I am today, I’m so thankful for the progress and recovery I’ve made so far.
As for insurance and such, I was working for a corporation (for over 22 yrs.) when I got sick, so my health insurance was very good. I also had short-term disability provided by the company, and when that ran out, I had long-term disability from the company. When I had been disabled 1 1/2 yr., Social Security Disability kicked in, and after 2 years of continued disability, I was eligible for Medicare, even though I’m “only” 53 right now. I don’t know if that helps you or not, but I would contact Soc. Security to see what they can do for you.
One thing for sure about the Neurontin – you and your Dr. have to keep adjusting your dosage until you find just the right amount. I hope your pain is nothing like what I went through.
Good luck to you – I hope my story was somewhat helpful. I mean, we have to count our blessings, ’cause no matter how bad you have it, it could always be worse, right? I’m living proof that even a nasty dose of GBS can be overcome with time, [COLOR=”Red”]lots[/COLOR] of rest, nerve regeneration, therapy for the body, mind and soul, good (appropriate) drugs, and lots of love, patience and understanding from our family and friends!
Kathie (Mutt Nut in Las Vegas) 🙂